Bisporolol and Digoxin side effects

Have recently been put on Digoxin and my beta blockers have been increased to 5mg, but I don't know if its the increased bb and digoxin combined or the warm weather we've had recently, but I am so weak it's an effort to do anything, even the thought of doing something makes me feel oooohhh do I have to ? If that makes sense? My muscles feel like they have no strength anymore, I am due back to see cardiology Sept and before that have to have go to the pacing clinic to have a reading to see how the digoxin are working. Wondering if anyone else has had this feeling ? Thanks x

Last edited by

17 Replies

  • I'm on 5mg bisoprolol and actually feel better than on the small dose I was on previously, but I think dosing and drugs are really individual things. If I were you I'd go back to my doctor and tell them - there are plenty of other drugs they can try if that combination doesn't suit you, and it's always best to report these things.


  • When I was on digoxin three years ago I found it so tiring that I couldn't cope. Looking it up I found that it was recommended for sedentary people ! Bisoperol is also a slow down drug I can only tolerate 1.75 mg when I have an AF attack repeated after two hours if still racing. Can't take many drugs just Flecanide and asprin . We're all individuals and what's right for one isn't always right for everyone. It might fit statistically but people don't work like that. Hope you get sorted. Terjo

  • Hi

    I was on digoxin, but had to come off it because of adverse reaction. I would certainly see your dr, there is a blood test they can do to see if you have digoxin toxicity.


  • Hi MissL

    I can sympathise with you and assure you, that you won't be alone with this effect. As others say, we are all different and affected in various ways by the drugs we take. I am on 7.5mg Bisorolol and walking around like a zombie, have absolutely no energy, physical or mental and most of the time feel dizzy. I also take various drugs for high BP and am at a steady Warfarin dose. Logically, I never had problems with the high BP drugs over the years and I don't think Warfarin has any prominent side the finger points at Bisoprolol. I have an appointment with my GP in a couple of weeks to discuss this problem, so I shall report back. Meanwhile, don't worry about this fatigue thing. I'm sure there is a solution. There had better be! I can't sit around like this for ever!!!

  • Hi, I was interested in your above missive. I recently have been prescribed Digoxin to regulate my pulse and now feel extremely fatigued, I am due to have a cardio version, do you think they might discontinue the Digoxin if it is successful. My GP is lovely but doesn't seem to have a clue!!!

  • Hi Phyllis can I ask how long you've had AF? This can sometimes determine if cardio version will be successful or not, in my case it lasted 10 days. And am in permanent AF , at my last appointment I told them I am very symptomatic and that's why they increased the beta blockers and

    digoxin. I don't know what is worse having the almost constant palpitations or feeling like this ?!

  • I'm sure it must be a balancing act, MissL. I too am now in constant AF. I don't really feel the palpitations any more but am quite breathless, light headed and of course so fatigued. I am guessing a too low BP plus whatever bisoprolol does to us. For any of us with permanent AF it is important that we end up where things are under control, we don't feel like a wet dish cloth all the time and can carry on our lives within these parameters. Hope things work out well.

  • Thank you for your response to my question, I have had P.A.F since 2004 and most of the time the condition was very well managed but, since December 2012 I have had 3 breakthroughs, thus an extra dosage of Sotalol and, now, Digoxin. I agree with your statement re: what is worse, A.F problem or, side effects of medication. I am really feeling like a limp lettuce and I need to book a short holiday but I just haven't got the energy.

  • P.S. I have just gotten over a crisis and am feeling sorry for myself.

  • Thought I'd report back after seeing my GP last week. I showed him my BP results over a few weeks and he agreed the low readings would cause the dizziness. He obviously likes Bisoprolol and wants to stay with the 7.5mg recommended by the cardiologist. I think he is probably right as it slows the heart but doesn't necessarily reduce BP. Anyway, we are going to reduce the hypertension drugs slightly (20mg Lisinoprol less on alternate days) in the hope that my BP will go up a bit.

    Not easy, is it? Tablets and drugs...I have little boxes with daily doses, alarm clocks set for twice a day doses and now eye drops for the glaucoma!! Hey ho! Stay well everybody!

  • Hi. Not sure about the effects of digoxin. I last used this in the late sixties and I was a lot younger then. What causes the fatigue I don't know but I aim to find out when I see my GP soon. Yes, some of them do have a limited knowledge but have access to cardiologists who should know. Last time I visited my cardio consultant, he inferred that if a cardioversion worked, warfarin and beta blockers could possibly be stopped. I suspect, in my case, age is against me as well as a leaky valve discovered during the ultrasound examination. It could work but also could slip into AF again. We are all different! By the look of your picture, you could be young enough to come through with more optimistic results. I hope so. Put up with the tiredness and good luck with the cardioversion. Let us know how you get on.

  • HI MissL. I have also just recently been put on bisoprolol and digoxin and I know exactly how you feel. If I do something for half an hour I am shattered. Got absolutely no energy and am often breathless. I am trying to put up with this though because they are both having a good effect on my heart rate. It is still irregular but at a normal rate. When I mentioned my lethargy to my cardiologist, he assures me that I should find that it lessens as time goes on. He also said that some of the other drugs available have worse side effects. Consequently I am sticking to them but like you just wish I had a little bit more get up and go. Hope you feel better soon.

  • Hi, I have been on Bisoprolol 5mg for about 5or 6 years and my pulse rate is 50 and sometimes drops to 48 consequently I do not have much energy. However it has got a little better over the years. The consultant offered me a pacemaker to increase my heart rate, but wasn't sure that was a good idea. I do go sequence dancing once a week but have to sit out some of the fast dances as my heart rate does not increase to cope this was proved on a 5 day holter ECG. All the beta blockers seem to cause this lethargy wish I could come off them. Had an ablation in 2010.

  • I was given a pacemaker just over a year ago, my heart was going down to 24 beats, feeling slightly better now though still tired all the time, guess you just have to cope with life as it is now, but I do get annoyed when people say get more exercise , walk up the stairs, I would if I could aarrgghhhh!!

  • hi MissL



  • I have been on Flecanide for 15 years and am not aware of any side effects. Digoxin was added about 7 years ago and 1st day I was shattered with zero energy so I halved the dose and am not now aware of any side effects. However the only way to be sure of side effects is to leave off the drug & I don't have the nerve to do that. However reading this Forum comments (I am a newboy) I am now questioning the wisdom of taking digoxin fot a long period.

  • Recently I had to stop taking digoxin after a week of starting, it made me feel weak, tired and extremely ill. Never will I consent to taking that medication again!

You may also like...